MAUDE Adverse Event Report: EDWARDS LIFESCIENCES EDWARDS INTUITY ELITE VALVE SYSTEM; TISSUE HEART VALVE

EDWARDS LIFESCIENCES EDWARDS INTUITY ELITE VALVE SYSTEM; TISSUE HEART VALVE
Model Number 8300AB
Medical Device Problem Code Perivalvular Leak (1457)
Health Effect - Clinical Code Heart Failure/Congestive Heart Failure (4446)
Date of Event 02/10/2021
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Additional manufacturer narrative: regurgitation is considered to be a perivalvular leak (pvl) if a turbulent eccentric jet originates between the bioprosthetic sewing ring and the annulus.While the majority of affected patients are asymptomatic, pvl, when severe, can lead to significant morbidity including heart failure and hemolytic anemia.Pvl can occur in the mitral and aortic position for similar reasons.In the early postoperative period, the highest incidence of pvl has been seen in patients developing infective endocarditis, which is most likely attributed to inadequate peri-operative antibiotic prophylaxis or nosocomial infection.Annular calcification is also a risk factor for the development of peri-operative pvl as the bioprosthesis may not seat properly after debridement.Technique related factors, such as incorrect valve sizing, have been shown to contribute to the development of pvl.Under sizing can lead to a gap between the annulus and sewing ring since the valve implanted is too small in relation to the annulus.The use of pledgeted sutures during aortic valve replacement was thought to decrease the incidence of pvl.However, recent studies have concluded that non-pledgeted suture techniques offer an equivalent alternative to the traditional use of pledgets during aortic valve replacement, with no increase in pvl rates.Anatomical factors may create difficulty seating the bioprosthetic valve resulting in pvl.The anatomy of the annulus may induce mechanical stresses along the rigid bioprosthetic ring which can influence long-term valve performance and durability.The annulus is not a static structure and has dynamic characteristics which have been shown to play a critical role in valve function and efficiency.A diseased or rigid annulus can potentially increase the mechanical stress on the prosthetic valve, leading to pvl.Edwards conducts manufacturing and inspection tests to ensure optimum functionality of each valve prior to final distribution.Such tests used to evaluate if edwards' valves meet specification include forward flow testing to determine the pressure gradient across the open valve and a coaptation test under constant hydrostatic back pressure to visually evaluate the coaptation of the leaflets.In this case, the patient required intervention due to perivalvular leak after an implant duration of one (1) year, three (3) months.There was no reported malfunction of the device.The root cause of this event cannot be conclusively determined with the available information.It is unknown whether patient and/or procedural related factors may have caused or contributed to the reported issue.The subject device was not returned for evaluation as there was no allegation of device malfunction.The device history record (dhr) review was completed and this device passed all manufacturing and sterilization inspections prior to release for distribution.There were no issues identified that would have impacted this event.Edwards will continue to review and monitor all reported events.Trends are monitored on a monthly basis and if action is required, appropriate investigation will be performed.
 
Event or Problem Description
Through implant patient registry, it was reported that a 27mm 8300ab aortic valve was explanted after an implant duration of one (1) year, three (3) months due to moderate-severe perivalvular leak (pvl).The explanted valve was replaced with a 29mm 3300tfx aortic valve.The implantation data card indicated that the device explant was not due to deficiency of the original device.Per medical records, the perivalvular leak was identified between the right and noncoronary cusp.The 27mm valve and amplatzer septal occluders x2 were explanted and replaced with a 29mm 3300tfx aortic valve.A mv repair with a non-edwards annuloplasty ring was also performed.Postoperative tee revealed excellent valve function with no significant pvl.The patient tolerated the procedure well and was transferred to the icu in stable condition.Edwards lifesciences maintains an implant patient registry.This registry is a patient tracking mechanism for serialized edwards implantable devices (bioprosthetic heart valves and annuloplasty rings), rather than a true post-market surveillance registry.Through the registry, edwards is notified when these devices are implanted.In addition, patient and/or device status may be reported to the registry via the implantation data cards.The information is received from various sources (e.G.Surgeon, hospital, and patient family members) and is not received in the form of a conventional 'customer complaint'.The information reported may or may not be related to the edwards device.
 
Additional Manufacturer Narrative
H11: corrected data: corrected section h6 (investigation findings, investigation conclusions).

Brand Name
EDWARDS INTUITY ELITE VALVE SYSTEM
Common Device Name
TISSUE HEART VALVE
Manufacturer (Section D)
EDWARDS LIFESCIENCES
1 edwards way
irvine CA 92614
MDR Report Key11447232
Report Number2015691-2021-01767
Device Sequence Number17024973
Product Code LWR
UDI-Device Identifier00690103194517
UDI-Public00690103194517
Combination Product (Y/N)N
Initial Reporter StatePA
Initial Reporter CountryUS
PMA/510(K) Number
P150036
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2019
Device Explanted Year2021
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source health professional,other
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 04/20/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date10/17/2021
Device Model Number8300AB
Was Device Available for Evaluation? No
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer 02/17/2021
Supplement Date Received by Manufacturer04/19/2021
Initial Report FDA Received Date03/09/2021
Supplement Report FDA Received Date04/20/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Life Threatening;
Patient Age81 YR